Alert archive / Michigan / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 39, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Oct 26, 2010, 12:33 PM EDT for Gladwin County, Michigan. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 26, 2010, 12:33 PM EDT (16:33 UTC)
- Expired
- Oct 26, 2010, 1:15 PM EDT
- In force
- 42 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Gladwin County, MI
The radar
The NCL Michigan radar (KAPX), 111 km from the middle of the area, began a volume at 16:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 26, 11:04 AM EDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 4.6 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 110 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 537 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 301 m²/s²
- 0-3 km storm-relative helicity
- 348 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
246
WUUS53 KAPX 261633
SVRAPX
MIC051-261715-
/O.NEW.KAPX.SV.W.0039.101026T1633Z-101026T1715Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
1233 PM EDT TUE OCT 26 2010
THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GLADWIN COUNTY IN NORTHERN LOWER MICHIGAN...
* UNTIL 115 PM EDT
* AT 1230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR COLEMAN...OR 7 MILES
SOUTHEAST OF CLARE...AND MOVING NORTHEAST AT 70 MPH. PENNY SIZE
HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.
* LOCATIONS IMPACTED INCLUDE...
GLADWIN...BEAVERTON...WINEGARS...RHODES...WOODEN SHOE VILLAGE...
SKEELS...HOCKADAY AND BOWMANVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM EDT TUESDAY EVENING
FOR NORTHERN LOWER MICHIGAN.
LAT...LON 4382 8462 4411 8462 4416 8459 4417 8416
4383 8417 4383 8433 4381 8437 4381 8461
TIME...MOT...LOC 1633Z 206DEG 60KT 4382 8462
WIND...HAIL 60MPH 0.75IN
$$
ARNOTT1 follow-up statement
792
WWUS34 KAPX 261650
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1250 PM EDT TUE OCT 26 2010
MIC051-261715-
/O.CON.KAPX.SV.W.0039.000000T0000Z-101026T1715Z/
GLADWIN MI-
1250 PM EDT TUE OCT 26 2010
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR GLADWIN COUNTY
UNTIL 115 PM EDT...
AT 1248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH. THIS STORM WAS LOCATED NEAR GLADWIN...MOVING NORTHEAST AT 70
MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.
LOCATIONS IMPACTED INCLUDE...
HOCKADAY AND BOWMANVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
&&
LAT...LON 4382 8462 4411 8462 4416 8459 4417 8416
4383 8417 4383 8433 4381 8437 4381 8461
TIME...MOT...LOC 1650Z 206DEG 60KT 4404 8444
WIND...HAIL 60MPH 0.75IN
$$
ARNOTTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 26, 10:32 AM EDT, 2 hours 1 minute earlier.
Area forecast discussion, Oct 26, 10:32 AM EDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1032 AM EDT TUE OCT 26 2010
.SYNOPSIS.../ISSUED AT 314 AM/
A HISTORIC LOW PRESSURE SYSTEM WILL STRENGTHEN SUBSTANTIALLY OVER
NORTHERN MINNESOTA TODAY...BEFORE ONLY SLOWLY LIFTING INTO ONTARIO
THROUGH THURSDAY. A BAND OF SHOWERS WITH EMBEDDED THUNDERSTORMS WILL
RACE ACROSS THE REGION TODAY...WITH A FEW ADDITIONAL SHOWERS
EXPECTED TONIGHT AND WEDNESDAY. A BETTER CHANCE FOR SHOWERS EXISTS
WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...AS COLDER AIR FLOWS INTO
THE REGION AND ACTIVATES THE LAKES.
THE MAIN IMPACT WITH THIS INCREDIBLE STORM WILL BE THE WINDS. WINDS
WILL START RAMPING UP RIGHT AWAY TODAY...WITH WIND GUSTS OF 60-70
MPH EASILY POSSIBLE WITHIN THE LINE OF SHOWERS. WINDS WILL REMAIN
VERY STRONG AND GUSTY THROUGH THURSDAY...ESPECIALLY DOWNWIND OF THE
GREAT LAKES AND IN EXPOSED HIGHER TERRAIN. GUSTS DURING THIS TIME
WILL APPROACH 60 MPH...BEFORE GRADUALLY LETTING UP THURSDAY NIGHT
INTO FRIDAY.
&&
.SHORT TERM.../ISSUED AT 1030 AM/...THIS AFTERNOON
CURRENT RADAR TRENDS SHOWING BAND OF SHOWERS NORTHEAST OF ANJ WITH
AN AREA OF CONVECTION OVER WISCONSIN AND THE WRN LAKES. ALSO
SOUTHEAST WINDS HAVE INCREASED TO 20-35 MPH ACROSS THE NRN
LAKES...IN ADVANCE OF AN UPPER MIDWEST COLD FRONT...ASSOCIATED WITH
THE STRENGTHENING PLAINS STORM SYSTEM. OVERALL FORECAST NOT EXPECTED
TO CHANGE THIS MORNING/AFTERNOON...AS CURRENT NRN MI CONDS ARE IN
LINE WITH MODEL TRENDS OVER THE LAST SEVERAL DAYS AND CURRENT RADAR
DATA.
FOR THIS AFTN...THE COLD FRONT CURRENTLY OVER LAKE MICHIGAN WILL
QUICKLY LIFT NORTHEAST OVER THE NORTHERN LAKES. ADDITIONAL LIFT THIS
AFTN WILL BE AT UPPER LEVELS...700/500MB VORTICITY QUICKLY INCREASES
OVR THE CWA AROUND 18Z...IN ADVANCE OF A 500MB LOW ORGANIZING OVER
THE PLAINS AND PUSHING QUICKLY INTO WISCONSIN. THIS ADDITIONAL LIFT
WILL HELP CONTINUE WIDESPREAD CONVECTION OVER THE NRN LAKES THIS
AFTN. ALSO...WINDS EXPECTED TO INCREASE INTO THIS EVENING...WITH
850MB WINDS INCREASING FROM 35 KTS THIS MORNING TO NEARLY 60KTS BY
18Z.
EXPECT RAINFALL INTO THIS EVENING TO BE BETWEEN ONE HALF AND ONE
INCH. 850MB DEW PTS WILL INCREASE TO NEARLY 12C IN ADVANCE OF THE
APPROACHING FRONT...WHILE MODEL SOUNDINGS SHOW PWAT VALUES NEAR 1.3
INCHES.
SWR
&&
.LONG TERM.../ISSUED AT 314 AM/...TONIGHT AND BEYOND
TONIGHT...THERE WILL STILL BE SOME RAIN SHOWERS, BUT THE BIG NEWS
WILL BE THE WINDS WHICH WILL CONTINUE THROUGH THE NIGHT. THE CAA
WILL HELP TO KEEP US UNSTABLE OVERNIGHT, ESPECIALLY OVER THE LAKES
AND WITH THE WINDS AT 850 MB 60+ KNOTS THROUGH THE NIGHT, THERE
WILL BE AT LEAST SOME GUSTS TO AROUND 50 MPH, ALTHOUGH WOULD
EXPECT THAT MOST OF THE TIME WILL BE LOWER THAN THAT.
WEDNESDAY...HOWEVER, THE CORE OF THE HIGHEST WINDS WILL BE DURING
THE DAY AS THE UNSTABLE AIR CONTINUES TO MIX DEEPLY AND WITH THE
WINDS AT 850 MB STILL AROUND 60+ KNOTS, WILL SEE MANY MORE GUSTS
THAT WILL BE 50+ MPH. SO ARGUABLY, THIS COULD BE THE WINDIER OF
THE TWO DAYS.
WEDNESDAY NIGHT...THE HIGHER WINDS MOVE OUT OF THE REGION AND THE
COLDER AIR CONTINUES TO MOVE INTO THE REGION. THE MOISTURE IN THE
850-700 MB LAYER CONTINUES TO BE BETTER THAN 80% WITH THE 850 MB
TEMPERATURES FALLING TO LESS THAN 0C, BY 12Z SO WILL GO WITH LAKE
EFFECT RAIN SHOWERS IN THE NW FLOW AREAS.
THURSDAY...THE MOISTURE STAYS IN THE REGION FOR MOST OF THE DAY,
BEFORE BEGINNING TO DRY OUT LATE. WINDS (1000-850 MB) ON THE
MODELS ARE CONTINUING TO BE NW TO WNW WITH THE 850 MB TEMPERATURES
AROUND -6C. LOOKING AT THE TEMPERATURE PROFILES, THERE IS
CERTAINLY SOME CONCERN FOR A MIXTURE WITH THE MAJORITY OF THE
PROFILE BELOW 0C AND PART OF THE MODEL SOUNDING ABOVE THE -10C
LEVEL. HOWEVER, THERE IS 1500 FEET OF WARM AIR, AND WITH THE LAKE
TEMPERATURES AROUND +14C THERE WILL BE ENOUGH WARM AIR IN THE
LOWER LEVELS THAT DOUBT THERE WILL BE MUCH MORE THAN RAIN.
FRIDAY AND BEYOND...THE RAIN SHOULD BE WINDING UP AS THE 850-700
MB LAYER RH DWINDLES DOWN TO ABOUT 30% AND THE TEMPERATURES BEGIN
TO WARM SO THAT THE INSTABILITY IS DECREASING. SATURDAY THROUGH MONDAY,
HIGH PRESSURE BUILDS INTO THE REGION AND STAYS THROUGH THE WEEKEND
INTO EARLY NEXT WEEK. THERE IS SOME DISAGREEMENT BETWEEN THE GFS
AND ECMWF. AT THIS POINT WILL GO WITH THE ECMWF WITH THE LESS
AGGRESSIVE SOLUTION.
JSL
&&
.MARINE.../ISSUED AT 401 AM/
SHOWERS/THUNDERSTORMS ALONG THE FRONT COULD PRODUCE GALE OR STORM
FORCE GUSTS. BEHIND THE FRONT...STORM FORCE GUSTS ARE EXPECTED ON
LAKE MICHIGAN FOR AN EXTENDED PERIOD (THIS AFTERNOON THROUGH
WEDNESDAY), HOWEVER, IT LOOKS MORE LIKELY THAT THERE WILL BE STORM
WARNING WINDS ON LAKES SUPERIOR, AND HURON FOR TUESDAY NIGHT AND
WEDNESDAY AS THE LOWER LEVEL STABILITY OVER THE LAKES DECREASES
ALLOWING FOR THE 60+ KNOT WINDS AT 5000 FEET TO MIX DOWN A BIT.
JSL
&&
.AVIATION.../ISSUED AT 749 AM/...VALID FOR 12Z TAFS
THE VSBY IS LIFTING IN SOME AREAS, EXCEPT WHERE THE RAIN HAS
STARTED, BUT AS THE TEMPERATURES RISE HERE OVER THE NEXT COUPLE OF
HOURS, THE FOG PROBLEMS WILL GO AWAY. INITIALLY, THE WINDS AREN'T
TOO BAD, BUT WE DO HAVE LLWS WITH THE WINDS WITHIN THE FIRST 2000
FEET SUSTAINED AT OVER 40 KNOTS. THE WINDS THE REST OF THE DAY WILL
BE STRONG, TO SAY THE LEAST WITH WIND GUSTS TO 60 KNOTS POSSIBLE
THROUGH THE DAY. THE WINDS WILL DIMINISH OVERNIGHT FOR A TIME ONLY
TO HAVE THE WINDS PICK BACK UP AND GUST TO 60 KNOTS AGAIN ON
WEDNESDAY.
JSL
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...HIGH WIND WARNING UNTIL 8 PM EDT WEDNESDAY FOR MIZ008-015>036-
041-042.
LM...STORM WARNING UNTIL 8 PM EDT WEDNESDAY FOR LMZ323-341-342-
344>346.
LH...STORM WARNING UNTIL 8 PM EDT WEDNESDAY FOR LHZ345>349.
LS...STORM WARNING UNTIL 8 PM EDT WEDNESDAY FOR LSZ321-322.
&&Hazardous weather outlook, Oct 26, 11:23 AM EDT, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1123 AM EDT TUE OCT 26 2010 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 271830- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 1123 AM EDT TUE OCT 26 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED OVER NORTHERN MICHIGAN INTO THIS EVENING. SEVERE THUNDERSTORMS ARE POSSIBLE ALONG AND SOUTH OF M-72...CAPABLE OF PRODUCING DAMAGING WIND GUSTS TO 70 MPH AND ISOLATED TORNADOES. SEE ONGOING TORNADO WATCH FOR FURTHER DETAILS. ALSO...WINDY CONDITIONS WILL CONTINUE THROUGH TONIGHT WITH DAMAGING WINDS EXPECTED. SEE THE ONGOING HIGH WIND WARNING FOR FURTHER DETAILS. STORM FORCE WINDS WILL DEVELOP OVER THE NORTHERN GREAT LAKES NEARSHORE WATERS TODAY. SEE THE LATEST MARINE FORECASTS FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE STRONGEST WINDS ARE EXPECTED ON WEDNESDAY NEAR LAKE MICHIGAN... WHEN GUSTS TO 65 MPH ARE EXPECTED. ELSEWHERE...A FEW GUSTS TO 60 MPH WILL OCCUR. SEE THE ONGOING HIGH WIND WARNING FOR FURTHER DETAILS. STORM FORCE WINDS WILL CONTINUE ON THE GREAT LAKES FOR WEDNESDAY. SEE THE LATEST MARINE FORECASTS FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTERS PLEASE RELAY ANY DAMAGE REPORTS TO THE NATIONAL WEATHER SERVICE.
In the hours before
Special weather statement, Oct 26, 9:16 AM EDT, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 916 AM EDT TUE OCT 26 2010 MIZ020-021-025>027-031>033-261400- ANTRIM MI-BENZIE MI-GRAND TRAVERSE MI-KALKASKA MI-LEELANAU MI-MANISTEE MI-MISSAUKEE MI-WEXFORD MI- 916 AM EDT TUE OCT 26 2010 ...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS... AT 911 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES WEST OF MANISTEE TO 7 MILES WEST OF FREESOIL TO HOXEYVILLE TO 6 MILES SOUTHEAST OF HOXEYVILLE TO 8 MILES NORTHWEST OF EVART...AND MOVING NORTH AT 65 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... MANISTEE... CADILLAC... LAKE CITY... THOMPSONVILLE... FRANKFORT... BEULAH... TRAVERSE CITY... EMPIRE... KALKASKA... ELK RAPIDS... LELAND... BELLAIRE... MANCELONA... HARRIETTA... BOON... YUMA... EASTLAKE... PARKDALE... BRETHREN... ORCHARD BEACH STATE PARK... ARNOTT
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 26, 9:08 AM EDT | Special Marine Warning | APX | 30 min | |
| Oct 26, 11:34 AM EDT | Special Marine Warning | APX | 41 min | |
| Oct 26, 11:43 AM EDT | Special Marine Warning | APX | 62 min | |
| Oct 26, 12:15 PM EDT | Special Marine Warning | APX | 90 min | |
| Oct 26, 1:07 PM EDT | Severe Thunderstorm Warning | APX | Arenac, Gladwin, Iosco, Ogemaw | 38 min |
| Oct 26, 1:25 PM EDT | Special Marine Warning | APX | 95 min | |
| Oct 26, 1:28 PM EDT | Tornado Warning | APX | Iosco, Ogemaw | 27 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.